Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 230, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2002, 9:51 PM EDT for Carroll County, Pulaski County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2002, 9:51 PM EDT (01:51 UTC)
- Expired
- Aug 18, 2002, 10:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:38 PM EDT, 13 minutes earlier.
Area forecast discussion, Aug 18, 9:38 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 938 PM EDT SUN AUG 18 2002 LINE OF SHRA/TSRA IS GRADUALLY DISSIPATING AS IT CROSSES THE MOUNTAINS. PLAN ON WAITING UNTIL AFT 10 PM TO SEE HOW MUCH PCPN IS LEFT IN THE WEST. MAY KEEP A SLGHT CHC POP W AND WL REMOVE POP IN THE EAST. ONLY MINOR ADJUSTMENTS TO TEMPS AND WINDS TNGT AND MAY ADD MORE CLOUD COVER BASED ON SAT LOOPS. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
In the hours before
Special weather statement, Aug 18, 5:27 PM EDT, 4 hours 24 minutes before
VAZ017-022-033-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 527 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON. THE STRONGEST STORM WAS LOCATED OVER FRANKLIN COUNTY AND WAS MOVING TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH CALLAWAY... WIRTZ...AND ROCKY MOUNT BEFORE 6:00 PM. EXPECT WIND GUSTS OF 30 TO 40 MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THE STORMS.
Local storm report, Aug 18, 5:57 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM PHENIX VA WIND DAMAGE
08/18/02 CHARLOTTE NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.Special weather statement, Aug 18, 6:23 PM EDT, 3 hours 28 minutes before
VAZ014-017-022-033-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN 30 MINUTES. EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREA IN SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND AND FREQUENT CLOUD TO GROUND LIGHTNING. COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 6:23 PM EDT, 3 hours 28 minutes before
VAZ014-017-022-033-182300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA EARLY THIS EVENING. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN 30 MINUTES. EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IN SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND AND FREQUENT CLOUD TO GROUND LIGHTNING. COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 7:59 PM EDT, 1 hour 52 minutes before
NCZ005-190030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 759 PM EDT SUN AUG 18 2002 NATIONAL WEATHER SERVICE RADAR SHOWED ISOLATED THUNDERSTORMS OVER NORTHWEST NORTH CAROLINA THIS EVENING. ONE INTENSE STORM WAS IN SOUTHWEST ROCKINGHAM COUNTY AND WAS MOVING SOUTHEAST AT 20 MPH. EXPECT FREQUENT LIGHTNING AND 1 TO 2 INCHES OF RAIN FROM THIS STORM IN LESS THAN 30 MINUTES. THE STORM WILL ALSO PRODUCE WIND GUSTS OF UP TO 40 MPH AND POSSIBLY SOME SMALL HAIL. STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM PASSES.
Local storm report, Aug 18, 8:43 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM SALEM VA WIND DAMAGE
08/18/02 ROANOKE NUMEROUS TREES DOWN.
REPORTED BY ROANOKE
COUNTY 911.
0735 PM MEADOWS NC WIND DAMAGE
08/18/02 STOKES NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.
0730 PM 3SW MONROETON NC WIND DAMAGE
08/18/02 ROCKINGHAM NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.